If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Got Some Questions

Collapse

About the Author

Collapse

Burton Borrok Find out more about Burton Borrok
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Linda
    replied
    Re: Got Some Questions

    Burt, My first thought when I started reading your post was, "I wonder if he is taking any lipid-lowering meds?" As you continued writing, you tell us you are. I am suspicious of the muscle soreness/stiffness. Your doctor needs to be made aware of this, sooner rather than later. Some of these meds can affect the muscles in addition to liver, kidneys, blood sugar, etc. Call someone Monday and describe the same symptoms. There are blood tests to follow liver and kidney function and also to check for muscle involvement due to an un-intended effect of the meds. It's not unusual to have to change lipid-lowering (statins) meds, and it is not unusual for the problem to occur after you've been on the med for a while. Most people think if they started out OK and no probs with that med for a while, they won't have a prob. That's not true, it can happen later. The muscle soreness, stiffness, aching are pretty classic. It may not be your problem, but it needs to be evaluated. Certain meds will also change cause your blood sugar to increase or insulin to be less available/effective for some people. Are you taking meds for the muscle aches - non-steroidals, or such? Let your doc know about all OTC meds as well as prescription meds and the prob with the blood sugar. You may have an interaction/interference of meds. As for the sudden, sharp chest pain, I can't really offer you much. Talk to your doc about that also, it could be a spasm of a blood vessel, muscle spasm, or who knows what. I'm just glad it resolves quickly for you. Please call your doc Monday am and keep us posted. Linda

    Leave a comment:


  • Abbygirl2
    replied
    Re: Got Some Questions

    Burt I too get the chest pain. It is extreme but only lasts for a couple seconds. I have no idea what it is, but I have had it for about 10 yrs.

    Sorry I can't answer your other questions, you have helped me out so much.

    Pam

    Leave a comment:


  • Lisa Salberg
    replied
    Re: Got Some Questions

    Burt -- I am not sure about the diabetic issues.
    RE the pain in your chest - it could be a number of things and I too have had such chest pains. If it happens again, please sit down and give yourself a few minutes to rest. Keep a record of how often it happens and discuss it with your doctor.

    Be well,
    Lisa

    Leave a comment:


  • Burton Borrok
    replied
    Re: Got Some Questions

    I’m using a professor of endocrinology at the University Of Nevada School Of Medicine, and as far as I can tell, he’s as good as they get. I’m very pleased with him. The problem is that as of tomorrow morning I will be taking 85 units of insulin a day, and my numbers will probably still be in the 250 to 400 range. It’s kind of spooky. I can see 100 units a day just around the corner. At this rate I’ll soon be taking injections with a garden hose.

    My glycohemoglobin was 9.5 in January, and all this insulin was only able to bring it down to 8.5 in March, and I’m afraid June’s number will again be higher. According to my chart, 6 – 7 is near normal / excellent control and anything over 8 is action required for better control.

    I don’t know how much you are aware of the lipid numbers, but at April 20th, my Cholesterol was down to 301, Triglycerides 598, my HDL has climbed nicely to 48 (used to run in the 30s), and the VLDL was 120 (four times the maximum normal reading.) A number of years ago I had to come off the lipid meds because of very high liver function numbers. At that time my cholesterol climbed to 825 and triglycerides to 2080.

    Any other comments on this, or my initial posting questions, would be greatly appreciated. Frankly, I think all these problems are stymied trying to figure out which one will get the honor of killing me. My doctor said that people with familial hyperlipidemia usually die in their fifties. Well, I’ll soon be 72 – guess I dodged that bullet already.

    Thanks for your time,
    Burt

    Leave a comment:


  • liona
    replied
    Re: Got Some Questions

    Burton--

    Sorry to hear you have these difficulties.

    I am also diabetic and taking about the same amount of insulin you are, but my numbers are reasonably good. My last Hemogloblin A1c was 7.0.

    Are you seeing a diabetes specialist? It seems that you need the highest level of expert help at this point. I asked previously, and apparently, there is virtually no upper limit to how much insulin we can use. Insulin resistance creates the need for such high numbers---

    Find an endochronologist with a sub-specialty in diabetes to help you-----

    Leave a comment:


  • Burton Borrok
    started a topic Got Some Questions

    Got Some Questions

    Hi guys,
    I have a number of ‘situations’ and I don’t know which ones are HCM related and/or I don’t know what to do about them. I know a few of you are RN’s, but I’d be happy to receive comments from anybody who might have some ideas on them.

    This happened again today, so while it’s on my mind let me ask;
    From time to time I get a short sharp pain in my heart that actually feels more like a muscle spasm then anything else, but the pain is sharp enough to stop me while walking. It only lasts a second or two, and I’m back in business. Any clues?

    After lunch I generally would like nothing better then taking a nap, and aside from first thing in the morning I usually have to make a conscious effort to start walking. My legs get stiff and there is some degree of pain involved for the rest of the day. Is this HCM, arthritis or what? And what can I do about it? A few years ago, spaced out, I got cortisone shots for my bursitis, but by the third shot the effects wore off. My shoulders still are stiff and occasionally sore, and so is my left thumb. (I’m a lefty.)

    While I’ve got your ear, this one is probably addressed to the nurses, or somebody else whose been there. This one has my attention for sure. First a little background. I have diabetes as a direct result of my familial hyperlipidemia. For the lipidemia my doctor now has me on 80 mg of Lipitor and 160 mg of Tricor. I just switched from Zocor to Lipitor, so we will have to see how effective that is – but I don’t expect much.
    While in the cholesterol clinic they kept testing me for diabetes. I said, “Why do you keep testing me for diabetes – I don’t have it.” The response was – “You will!” They were oh so right. About six years ago I became a diabetic. At first it was sort of controlled with Glyburide, ten milligrams each dose, before breakfast and dinner. A few months ago my endocrinologist started a shot of Lantus – 5 units at bedtime. This is a long lasting insulin. He told me I could keep bumping it up until it had a good effect. The next time I saw him I was up to 30 units a shot. He then added Humalog – a fast acting insulin – 5 units each before lunch and dinner. He again indicated that this was probably not enough, and I was to bump up both insulin types until I gained control. For the last couple of days I’ve been taking the two shot of Humalog at 18 units each, and the shot of Lantus had grown to 40 units. Yesterday my blood sugar readings were – before breakfast 232 (had a bowl of cereal) – before lunch 365 – before dinner 278. I did not take a reading before bed, but the day before it was 321. Tomorrow I start two shots of Humalog – 20 units each, and a shot of Lantus at 45 units. That’s 85 units of insulin a day, and I’m still posting outrageous blood sugar numbers. Anybody have any idea where this merry-go-round is going?

    I’m not sure where my kidney function numbers have gotten to, but I suspect with the high lipids and blood sugar numbers they have to be effected too. The rest of the problems are piddling in nature. Would very happily accept any and all comments.
    Burt

Today's Birthdays

Collapse

Working...
X